What Causes Tics and Twitches? Are They Serious?
I've had leg jerking while falling asleep. Left leg specifically. Turns out my cure was an inversion table. Resolved my sciatic pain too!
I’ve dealt with muscle twitches for years, but it wasn’t until I was training for a marathon that I realized at least one cause of them was electrolyte imbalance. I try to make sure I consume enough food sources of them, and add in a supplement if needed and it has helped immensely!
My husband has End Stage Renal Disease or Kidney Disease and is on dialysis. He has major muscle twitches when he lays down at night. For a time they got so bad I had to sleep in a seperate bed to keep from getting beat up! After reading a good homeopathic book about kidney disease one of the supplements we put him on was Alpha Lipoeic Acid. The twitches nearly disappeared. We ran out for about a month (it was a little hard to find where we were) and the twitches were back. So it isn't specifically mentioned anywhere that I can find, but it might be worth your while to try the Alpha Lipoeic Acid. And it's good for your kidneys, too ;)
I have found that an ounce or so of pickle juice will ease muscle spasms or twitches a;most immediately.
I have had severe Myoclonus jerks for the past 15years. Its a part of Restless Legs Syndrome. Thiis condition worstens over the years and apparently has no cure. But recently I have been given a medicatiion by my Neuroogist that calms it down considerably. Its called Keppra or (Levetiracetam) in a liquid form so that even very small amounts can be adinistered by millileters. It works very well to calm down the jerks and allow sleep.It does make you somewhat drowsy so better to take it at night. I hope this helps someone.
Keppra is a medication used for Epilepsy. It is very hard on your kidneys I am told. It is a medication they hope not to administer, but for Epilepsy which does not respond well to milder drugs.
Drugs.com states about Keppra ...
Do not stop using Keppra without first talking to your doctor, even if you feel fine. You may have increased seizures if you stop using this medicine suddenly. You may need to use less and less before you stop the medication completely.
Some people have thoughts about suicide when first taking this medicine. Stay alert to changes in your mood or symptoms. Report any new or worsening symptoms to your doctor.
Wear a medical alert tag or carry an ID card stating that you take Keppra. Any medical care provider who treats you should know that you take seizure medication.
Keppra may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert. Tell your doctor if you are pregnant or plan to become pregnant while using this medication. Do not start or stop taking levetiracetam during pregnancy without your doctor's advice. Having a seizure during pregnancy could harm both the mother and the baby. Seizure control is very important during pregnancy and the benefits of preventing seizures may outweigh any risks posed by using this medicine.
I often have trouble falling asleep, and much of the time the difficulty is worsened by a sudden, sharp twitch or jerk somewhere on my body, just at the moment I finally begin to nod off. Originally I assumed the cause to be caffeine-related, but I've had the twitching even during times when I haven't partaken in anything stronger than fruit juice for days!
I've found what helps immensely is stretching. If I get a twitch in bed, I immediately get up and do a bunch of stretches. Then, when I get back under the covers, I almost always fall asleep immediately, problem solved!
I have experienced the worst of muscle twitches in my calves of my legs the summer before last. You could literally see the muscles "rolling." It was scary, I was in a bout of extreme anxiety in which would not let up. A doctor and nurse practitioner I saw chalked it up to depression and anxiety..but with it came aches and pains. It was so scary, and to have medical professionals look at you like you are nuts and treat you as such was so demeaning. About a year after they began, they let up a bit but still occured several times a day. During that time I changed physicians and he checked my vitamin levels and other labs. Turned out, I was severely Vitamin D deficient...where the bare minimum is to be 30, I was at an 11. I began taking a daily Vitamin D capsule, and within a few weeks, the twitching settled down alot, sleep evened out, and so did my mood!